I recently got diagnosed with AFIB and my vitamin d level is low. My gyne wants me to take 50000 IU's once a week for a month, but I am concerned that this will affect my AFIB. Anyone had issues with taking high dose Vitamin D?
Yes i had issues with taking vitamin D. Any amount of vitamin D would of worsened my existing severe magnesium deficiency but i was taking 5000IU daily. Disaster!! After 6 months, not only were my "unexplained" symptoms (due to severe magnesium deficiency) even worse, my vitamin D levels were still deficient. One of my magnesium deficiency symptoms was heart rhythm problems.
Magnesium is the most important co factor for vitamin D absorption. Vitamin D "uses up" magnesium to convert to active vitamin D in the blood. My heart rhythm problems cleared up with magnesium supplementation. I could not correct my vitamin D or calcium deficiency until i first corrected my magnesium deficiency.
"Magnesium and arrhythmia By Dr. William Davis...
Because magnesium is removed during municipal water treatment and is absent from most bottled water, deficiency of this crucial mineral is a growing problem.
Magnesium deficiency can manifest itself in a wide variety of ways, from muscle cramps (usually calves, toes, and fingers), erratic blood sugars, higher blood pressure, to heart rhythm problems. The abnormal heart rhythms that can arise due to magnesium deficiency include premature atrial contractions, premature ventricular contractions, multifocal atrial tachycardia, atrial fibrillation, and even ventricular tachycardia, fibrillation, and Torsade de Pointes (all potentially fatal). Magnesium is important!
Magnesium supplementation is therefore necessary for just about everybody to maintain normal tissue levels. (The exception is people with kidney disorders, who should not take magnesium without supervision, since they retain magnesium.)
Here is a Heart Scan Blog reader's dramatic rhythm-correcting response to magnesium supplementation:
A few months ago, I contacted you inquiring if you had written any articles on arrhythmia. You were generous enough to answer and guide me to an LEF article you'd written in which you stressed fish oil and magnesium. I had been suffering with bad PVCs [premature ventricular contractions] for over 20 years, and they had gotten so bad recently that I was told my next options were ablation or pacemaker!
I was already on fish oil and had not seen any difference, and so I researched the magnesium you suggested more thoroughly and found a huge body of studies supportng its effect on arrhythmia. I also read many posts on heart forums with people having success with it. After getting advice from various bloggers, I tried magnesium taurate in the morning and Natural Calm (an ionized form of mag citrate) in the afternoon and evening. Within three days the PVCs were quite diminished and by 2 weeks totally gone! As long as I keep taking it, they never return---not even one irregular blip---even when I drink strong coffee! The magnesium also cleared up my restless leg syndrome, my eye twitching, and insomnia. (Apparently, I was the poster-girl for magnesium deficiency.)
I am so angry that after all these years of suffering, trying various medications, and seeing at least 4 different cardiologists that NOT ONE ever even mentioned trying magnesium. The generosity of the few minutes you took to answer my email and steer me in a helpful direction brought me total relief.
The idea of this very high dose freaked me out too, but in the end, it brought my very low D within normal range, without feeling anything unusual while taking it. Believe me, I am super sensitive and easily palpitate with anything unusual and usual. There's no correlation between high D supplementation and arrythmia. Good luck!
I took chelated magnesium as recommended by a holistic doc for my arrhythmia. It did seem to have a positive effect. ( lessened the frequency of symptoms ).
Then the primary care doctor told me that my magnesium levels were H(igh). When I told him that I was taking supplements he yelled at me and ordered me to stop.
Now I'm thinking of taking them again and just not telling him. Magnesium worked better than metroprotol
I could be wrong but from what I understand if you have sunscreen on you may not actually get the needed Vit D so unfortunately it is a bit of a catch 22. I would also look up what the effects of over dosing on Magnesium were before you take that route if it has been discovered that you are high. I know we sometimes are so bothered by an issue we will do anything to make it better but in the long run you could be hurting yourself worse so please just research and know your risks.
Ok, so my curiosity had me research and beyond the symptoms of nausea and diarrhea over dosing on magnesium can cause some serious issues
Abdominal, pelvic, or lower back pain that can be severe
Balance problems, difficulty walking, and falls
Chest pain or pressure
Confusion or loss of consciousness for even a brief moment
Difficulty breathing or rapid breathing
Gradual difficulty walking and speaking, memory loss, tingling or
weakness of extremities
Irregular heartbeat (arrhythmias)
So in an effort to try and get rid of an arrhythmia you may inadvertently cause more arrhythmia issues. So please take that into consideration before you do yourself more harm. Take care.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.